Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 280, NWS Paducah, KY

June 19, 20114 counties in Illinois; Bollinger County, Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jun 19, 2011, 3:41 AM CDT for 4 counties in Illinois; Bollinger County, Cape Girardeau County, Perry County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2011, 3:41 AM CDT (08:41 UTC)
Expired
Jun 19, 2011, 4:45 AM CDT
In force
64 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Alexander County, IL, Jackson County, IL, Johnson County, IL, Union County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:26 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 19, 2:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3037 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.8
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KPAH 190841 RRA
SVRPAH
ILC003-077-087-181-MOC017-031-157-190945-
/O.NEW.KPAH.SV.W.0280.110619T0841Z-110619T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
341 AM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  SOUTH CENTRAL PERRY COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  UNION COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 445 AM CDT.

* AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTHEAST OF DAISY TO 7 MILES EAST OF DAISY TO DAISY
  TO 8 MILES WEST OF MARBLE HILL..AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PATTON...
  MARBLE HILL...
  MILLERSVILLE...
  BURFORDVILLE...
  JACKSON...
  COBDEN...
  GORDONVILLE...

THIS INCLUDES INTERSTATE 55 BETWEEN EXITS 94 AND 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

THIS STORM IS ALSO PRODUCING INTENSE...FREQUENT LIGHTNING.

&&

LAT...LON 3732 9022 3732 9016 3759 9015 3760 8961
      3757 8959 3757 8948 3761 8945 3760 8904
      3752 8905 3728 8946 3728 9022
TIME...MOT...LOC 0841Z 268DEG 26KT 3762 8955 3752 8966
          3750 8975 3733 9010
WIND...HAIL 70MPH 0.75IN

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:34 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 19, 2:34 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CDT SUN JUN 19 2011

.DISCUSSION...
SEVERAL ISSUES THIS MORNING AND ALMOST ALL OF THEM IN THE SHORT TERM.

THE CURRENT MCS /MESOSCALE CONVECTIVE SYSTEM/ IS CURRENTLY EVOLVING
INTO THE EARLY LARGE SCALE BOW ECHO STAGE JUST WEST OF THE WFO PAH
FORECAST AREA AS OF 07Z /2 AM CDT/. THIS CONVECTION IS TRACKING
ALONG THE 925/850/700 MB WEST-EAST ORIENTED WARM FRONTAL
BOUNDARY ZONE...AND MAY GRADUALLY EXPAND S/SEWD ACROSS SOUTHEAST
MISSOURI ALONG THE NOSE OF THE LOW LEVEL JET THROUGH AT LEAST 10Z
/5AM CDT/ THIS MORNING.

FURTHER TO THE NORTH...STRETCHING ALONG THE INTERSTATE 64
CORRIDOR...THERE IS ANOTHER ELEVATED WARM ADVECTION ZONE ORIENTED
ROUGHLY WEST-EAST...ROUGHLY BETWEEN THE DIFFERENTIAL 925-700 MB
FRONTAL SLOPE DEPICTED BY THE 00Z SUN UPPER AIR MAPS. GOES SOUNDER
PRECIPITABLE WATER VALUES ARE BETWEEN 1.8-2.0 INCHES IN THIS ZONE.
CONSIDERING THE EXCESSIVE RAINFALL THAT OCCURRED SATURDAY MORNING IN
THE NORTHERN 1/3 OF THE WFO PAH CWA /SOUTHERN IL...SOUTHWEST IN AND
NORTHWEST KENTUCKY/...HEAVY RAINFALL...IN EXCESS OF AN INCH AN
HOUR...WILL BE LIKELY. BASED ON INTERNAL OFFICE DISCUSSIONS AND HPC
OUTLOOK FOR SLIGHT TO MODERATE RISK OF EXCESSIVE RAINFALL
TODAY...THE DECISION WAS MADE TO GO AHEAD WITH A FLASH FLOOD WATCH
FOR LOCATIONS GENERALLY ALONG AND EAST OF THE MISSISSIPPI
RIVER...MAINLY FOR THE MORNING HOURS.

THE COMBINATION OF THE DEVELOPING BOW ECHO AND THE CONVECTION
FURTHER EAST ALREADY IN THE WFO PAH FORECAST AREA WILL LIKELY LEAD
TO AN INITIAL DAMAGING WIND/SMALL HAIL/EXCESSIVE RAIN AND LIGHTNING
SCENARIO OVER THE FORECAST AREA THROUGH AT LEAST 14Z /9 AM CDT/. AS
WITH THE SATURDAY CONVECTION...ANTICIPATE THAT THERE WILL BE
SIGNIFICANT STABILIZATION IN THE COLD POOL LEFT BEHIND...SO
DRAMATICALLY DROPPED POP/WEATHER CHANCES DURING THE MIDDAY
TODAY...WITH SOME BRIEF INCREASE EARLY IN THE AFTERNOON ASSOCIATED
WITH DIFFERENTIAL HEATING/THUNDERSTORM BOUNDARY INTERACTIONS.

ALTHOUGH THE AVAILABLE DETERMINISTIC 00Z GFS/12KM NAM-WRF/...21Z/03Z
SREF WERE USED AS TEMPLATES FOR INITIAL CONVECTIVE ACTIVITY...THE
3KM HRRR AND NSSL 4KM WRF WAS USED TO PINPOINT THE FINER DETAILS OF
THE CONVECTIVE ACTIVITY TODAY.

FOR THE OUTER PERIODS...ADJUSTED POP/WEATHER/TEMPERATURE TO REFLECT
CLOSER THE THE GFS/SREF GUIDANCE.

FINALLY...LOWERED MAX TEMPERATURES TODAY AND RAISED DEWPOINTS FROM
GUIDANCE VALUES TO REFLECT EXPECTED WEATHER TODAY.

AFTER THAT MID LEVEL CAP SHOULD BE IN PLACE FOR MONDAY. RIDGE WILL
MOVE EAST BY TUESDAY ALLOWING FOR A CHANCE OF MORE
THUNDERSTORMS...MAINLY IN THE AFTERNOON. THE CHANCE CONTINUES
THROUGH THURSDAY AS A SLOW MOVING COLD FRONT MOVES ACROSS THE
REGION. IT MAY TAKE MORE THAN 24 HOURS FOR THE FRONT TO TRAVERSE
THE FORECAST AREA. A PORTION OF THE AREA ALREADY IN DAY 3 SLIGHT
RISK FOR SEVERE STORMS.

.AVIATION...
YET ANOTHER COMPLEX OF THUNDERSTORMS IS GOING TO ROLL INTO THE
AREA FROM THE WEST...EXITING MUCH OF THE AREA WITHIN A FEW HOURS
POST DAWN SUNDAY MORNING. MAINTAINED PREVAILING THUNDER MENTION AT
KEVV/KOWB OVERNIGHT. SOME OF THE STORMS COULD POSE THE POTENTIAL
FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL. LINGERING
THUNDERSTORM ACTIVITY SHOULD CLEAR THE REGION BY MID
MORNING...LEAVING BEHIND DRY CONDITIONS AND 5 TO 10 KNOT SOUTHWEST
WINDS THE REST OF THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BOLLINGER-
     CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KES/PS/DB
Hazardous weather outlook, Jun 19, 3:17 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CDT SUN JUN 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
317 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH NUMBER 510 IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
THROUGH 10 AM CDT. THE STORM PREDICTION CENTER HAS THE ENTIRE
OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE STORMS TODAY.

SEVERE WEATHER WILL BE LIKELY ACROSS THE OUTLOOK AREA FROM THE
EARLY TO LATE THIS SUNDAY MORNING. DAMAGING WINDS...FREQUENT
LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE DOMINANT HAZARDS...WHILE
DAMAGING HAIL WILL BE A SECONDARY...BUT IMPORTANT HAZARD.

GIVEN THE INTENSE LOW LEVEL SHEAR IN THE VICINITY OF THE BOW ECHO
THIS MORNING...ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE
LEADING EDGE OF THE LINE OF INTENSE THUNDERSTORMS.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM CDT FOR LOCATIONS
ALONG AND EAST OF MARBLE HILL AND NEW MADRID MISSOURI...AND
INCLUDES ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST
KENTUCKY. TORRENTIAL RAINFALL IS ALSO LIKELY IN WITHIN THE
MOISTURE LADEN AIR MASS AHEAD OF ANY STORMS THAT DEVELOP. DRIVERS
SHOULD BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES...AND FLOODING
OF SOME ROADWAYS...ESPECIALLY THOSE ROADS WHICH ARE FLOOD PRONE OR
IN POORLY DRAINED AREAS.

MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
THURSDAY. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER REMAINS
LOW AT THIS TIME.

MINOR FLOODING IS FORECAST INCREASE TO MODERATE FLOODING ON THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. THE BIG MUDDY
RIVER NEAR PLUMFIELD AND MURPHYSBORO...AND THE SKILLET FORK RIVER
NEAR WAYNE CITY ARE FORECAST TO RISE ABOVE FLOOD STAGE SUNDAY AND
MONDAY. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS MORNING ACROSS THE ENTIRE
OUTLOOK AREA. REPORTS OF HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IS ENCOURAGED.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON TUESDAY.

SMITH

In the hours before

Local storm report, Jun 19, 3:30 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
06/19/2011                   PERRY              MO   LAW ENFORCEMENT

            POWER OUTAGES REPORTED IN PORTIONS OF THE COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:10 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more7 hr
Jun 19, 3:00 AM CDTSevere Thunderstorm WarningPAHJackson, Perry45 min
Jun 19, 3:28 AM CDTTornado WarningPAHPerry32 min
Jun 19, 3:41 AM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Saline and 2 more49 min
Jun 19, 3:51 AM CDTSevere Thunderstorm WarningPAHAlexander39 min
Jun 19, 4:09 AM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more3 hr
Jun 19, 4:11 AM CDTSevere Thunderstorm WarningPAHAlexander, Gallatin, Hardin, Johnson, Massac, Pope and 2 more49 min
Jun 19, 4:11 AM CDTTornado WarningPAHFranklin, Hamilton, Jefferson16 min
Jun 19, 4:21 AM CDTSevere Thunderstorm WarningPAHFranklin, Gallatin, Hamilton, Jefferson, Saline, Wayne and 2 more39 min
Jun 19, 4:26 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski64 min
Jun 19, 4:36 AM CDTFlash Flood WarningPAHAlexander, Gallatin, Hardin, Johnson, Massac, Pope and 4 more3 hr
Jun 19, 4:41 AM CDTSevere Thunderstorm WarningPAHEdwards, Gallatin, Hamilton, Saline, Wabash, Wayne and 1 more49 min
Jun 19, 4:43 AM CDTSevere Thunderstorm WarningPAHHardin, Johnson, Massac, Pope, Pulaski47 min
Jun 19, 5:00 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski30 min
Jun 19, 5:01 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne44 min
Jun 19, 5:26 AM CDTSevere Thunderstorm WarningPAHWabash49 min
Jun 19, 4:15 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski30 min
Jun 19, 4:44 PM CDTSevere Thunderstorm WarningPAHPulaski31 min
Jun 19, 5:03 PM CDTSevere Thunderstorm WarningPAHMassac42 min
Jun 19, 4:03 AM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne42 min
Jun 19, 5:27 AM CDTSevere Thunderstorm WarningPAHMississippi33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.